Is it the drugs, the condition, or something else?


I will be seeking medical advice on Monday, but would appreciate any thoughts from the experienced bunch here in the meantime.

Briefly, i have a recently diagnosed Connective Tissue Auto Immune Disorder with Interstitial Lung Disease (overlap syndrome).

I've been taking 400mg hydroxy for about 6 months, and 20mg prednisilone for the last 6 weeks. Three weeks ago, I also started daily Fragmin injections as i have developed phlebitis. I have long standing gastritis, for which I take lansoprazole.

So far, I seem to have had few side effects (but also few positive effects!) from the drugs, and last week, my respiratory consultant suggested I start mycophenolate soon (I haven't done this yet).

However, the last few days, I have developed a nasty kind of daily cycle of "unwellness" - as the day goes on, I feel increasingly weak and shaky, with increasing chills and hot flushes and nausea (although I don't have a temperature). By bedtime, I feel really ill.

As I say, I will be ringing my doc on Monday, so don't want/need/expect a diagnosis. But I would be grateful if this kind of pattern is familiar to anyone -how do you tell the difference between when you are having a bad reaction to medication, having a flare and a bug, or whatever?


Last edited by

10 Replies

  • Hi, sorry your not feeling good and having to deal with these illnesses and the medications. I don't get the daily illness but I can go down hill quickly. I can feel ok and then half an hour later I feel terribly Ill. I've never had answers for it but just put it down to these illnesses or the medication.

    I feel doctors don't really know enough about these illnesses to get all the answers. Recently I've been having a lot of fevers, swollen glands and sternum, swollen pain, fluid in my lungs and fluctuating bloos pressure and after lots of tests I still have no answers.

    One thing I have started doing is to take high doses of vitamin c as I feel I have some underlying infection going on. The good news is after 2 years of antibiotic treatment for unlrjnary tract infections that just wouldn't go away....the vitamin c has got rid of it. I've had no symptoms for over 3 weeks and a test at the hospital has confirmed it. I feel vitamin c is safe even with meds.

    Good luck to finding answers but especially to feeling better soon. All the best

  • Thanks jacqueline121,

    That's really helpful - with all the drama of these new illnesses, I had forgotten about what I used to do when i felt i was coming down with a bug - a big dose of Vit C and echinacea. I'm going to get some now!


  • Hi whisperit, I would urge caution with echinacea. In some people with lupus it can trigger a flare because of it's boosting effect on the immune system.

  • thanks Paul,

    Crumbs. It's a blinking minefield.

  • Hi whisper it

    Sorry to read your having a lot of health problems but your doing the right thing contacting your GP tomorrow. Would be good for you to have a blood test to see if your problems now are a virus, flare or reaction to medication. It is so difficult to know with these illnesses, as your on a high dose of steroids which makes you very prone to an infection. Did these symptoms come on after you started the injections or before?. Could well be a reaction to them. I too can become poorly very quickly especially if it is a virus or flare. I think that's the nature of these illnesses!.

    You can't stay on that high dose of steroid long term because of the side effects hence your consultant wanting to add in Mycophenolate. I hope your taking calcium and Vit d for your bones. Myco can take up to three months to work but it is a very good drug, well tolerated so it's juggling your treatment till it kicks in which isn't easy. Will you be starting it soon?. Good luck for ringing your GP and I hope you feel better soon. X

  • Thanks misty14,

    Yes, starting mycophenolate is to try and reduce the steroid dose. I want to start it as soon as possible, but will speak with my rheum service tomorrow to check its OK to do so right now.

    As you suggest, the whole thing feels like an impossible juggling act. The latest symptoms have come on after 3 weeks of Fragmin injections, but there seems no alternative, as my phlebitis is severe and I'm at high risk of a DVT.

    I am taking vit supplements and eat a good diet, but as I said to misty, I will think about upping the vits.

    Thanks for your kind words and advice, its really appreciated


  • Good luck whisper it for phoning the Rheumy nurses. Let me know what they say. X

  • Update - how i spent my birthday.

    1. Speak with rheumy nurse on the phone. She says she couldn't tell without a physical examination and/or very recent bloods, so I'd have to go to my GP.

    2. Ring surgery for urgent appointment.

    3. Lie down

    4. Rang work to arrange home visit with HR to discuss early retirement

    5. Lie down

    6. Get new bed delivered from John Lewis - posh! Get men to carry it upstairs AND take away the old bed. Big win!

    7. Lie down

    8. To GPs. He givese me the once over and says there was nothing obvious going on, except some extra crackles at the base of my lungs. So he prescribes antibiotics in case I have a chest infection, with bloods after that. But that means I can't start mycophenolate until I've finished the abx.

    9. Persuade friend to pick up prescriptions for me (yay!)

    10. Lie down

    11. Reflect that I don't think anyone involved knows what's really going on - me saying, "I feel exhausted, nauseous, have shivers and flushes but no temperature, dry mouth, etc" is all a bit too non-specific.

    12. Tell myself that it's all part of life's rich tapestry...and wonder what surprises the next year will bring.....


  • I was going to say Happy birthday but it doesn't sound like it was :-( x

  • thanks Nikki246

    It wasn't terrible! After all, I was safe and warm, and had expert people looking after me - for free! I could have been on a leaky raft somewhere in the middle of the Mediterranean, or hiding in a basement being bombed...I even got chocolate delivered! x

You may also like...